Does Synthroid Cause Bloating Or Swelling?

In our latest question and answer, the pharmacist discusses whether or not Synthroid (levothyroxine) can cause side effects of swelling or bloating.

Question

I have had an increase in my Synthroid (levothyroxine) dose from 50mcg to 75mcg in February. I have noticed, mainly in past month, that I am more bloated, water retention. Is this a side effect of it?

Asked by crnacc On Apr 22, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Apr 23, 2018

Bloating and swelling are most commonly symptoms associated with hypothyroidism (i.e. low thyroid hormone levels). As you recently increased your dose of Synthroid (levothyroxine), it would be unlikely that the dose change is the cause of your symptoms. Nevertheless, it shouldn't be ruled out if your symptoms occurred around the same time as the dose change.


First and foremost, it is important to make sure you are taking your Synthroid consistently, every day, the same way. The most common directions for Synthroid are as follows:

  • Take your Synthroid tablet first thing in the morning, at least 30 to 60 minutes before food. Be sure to take your tablet with a full glass of water and do not lie down for 30 minutes after dosing.


If you are not taking your Synthroid the same way every day, or if you take it with food, there is a good chance the total absorption of the drug will vary on a daily basis. This could fluctuate your thyroid levels and potentially, cause the symptoms you are experiencing.


Although this isn't common, if you are on generic Synthroid, levothyroxine, and changed manufactures of generic products when you increased dose, there are reports of variation in dosing/absorption of the drug between products. In fact, the prescribing information for most levothyroxine products state to have your TSH levels checked after 8-12 weeks if you switch between manufacturers of levothyroxine.


Lastly, it is important to be aware that symptoms of hyperthyroidism include cardiac (i.e heart) problems. One of the most common symptoms of heart failure is swelling, especially in the lower extremities. If you are experiencing swelling in the lower extremities, it is important to see your doctor immediately.


Be sure to follow-up with your doctor consistently so you can be monitored for side effects. You also want your thyroid levels or TSH levels tested on a consistent basis to be sure your Synthroid is working as intended.

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! Brian.Staiger@PharmacistAnswers.com; Office: 716-389-3076

Comments

Recent Questions